Miss Understood: Detox and My Near Death Experience

Miss Understood: Detox and My Near Death Experience

A month ago I was hospitalized due to dehydration from a stomach infection.  While in the hospital I was unable to take any of my regular medication because I wasn’t able to hold anything down.

I started to “flare up” from my rheumatoid arthritis and fibromyalgia.

Arlene Grau

Arlene Grau

I asked for IV painkillers to try and help alleviate the pain, forgetting that I already had a fentanyl patch on. There was a bad reaction from combining the medications. Minutes after they started the IV, I stopped breathing, my heart rate and blood pressure dropped, and the emergency ICU team was called in.

After 20 minutes I came to and began responding. An hour later I was breathing on my own.

After my near death experience, I decided I was going to stop taking all of my medications. I was desperate and frustrated because I felt like none of my medications were working, and I was afraid of what happened to me in the hospital.  I did this without consulting with my doctor, which was my number one mistake.

I went through several different stages of withdrawal during detox. At first I felt anxious and tired all the time. My husband had to pick up the slack for me most days.

The second phase I went through was anger and rage; everything set me off. I would get upset over the smallest things. I couldn’t be around my family or friends because I knew I would probably say or do something inappropriate.

The final stage I went through was depression. No one wanted to be around me, which I completely understand now. I spent a lot of time crying because I was hurting so much and I hated everyone for not understanding what I was going through.

I was so sick and desperate that I finally decided to tell my doctor that I was detoxing from all 14 medications.

He enlightened me about the risks and effects of stopping certain medications without tapering off first. He prescribed three medications and told me I should continue taking my vitamins and holistic medicine. I also needed x-rays because there’s a possibility that my attempt at detox caused damage to my joints.

My family and friends warned me several times about seeking medical help with my detox, but I refused. My social life suffered, my family suffered, and I was suffering as well.

Today, I’m in a good place and my pain is somewhat under control.

In an attempt to cure myself on my own, I ended up causing more harm than good. I never realized how much it would affect me and those around me. Luckily, the people closest to me understand that sometimes it’s not really “me” talking to them or acting out.

My advice to anyone seeking a different treatment plan is to consult with your doctor first. Let those around you know what you’re planning and that your mood or character may change during the process. Not everyone will understand or care to inform themselves, which is okay. Just hang on to the people who are willing to stand by your side.

Arlene and girlscropped1Arlene Grau lives in Lakewood, California with her family. She suffers from rheumatoid arthritis, fibromyalgia, lupus, migraine, vasculitis, and Sjogren’s disease.

The information in this column is not intended to be considered as professional medical advice, diagnosis or treatment. Only your doctor can do that!  It is for informational purposes only and represent the author’s personal experiences and opinions alone. It does not inherently or expressly reflect the views, opinions and/or positions of National Pain Report or Microcast Media.

For more information, read our User Agreement and Terms of Use.

newest oldest
Notify of
Melisa

My Pain Management Physician advised me that if I wanted to get off my 60 mgs/day of Oxycotin…there would be 2 ways to do it.
The 1st way-would be fast and “dirty”. She suggested getting a room … a hotel room-four about 4 days … because you don’t want to be at home when you go through withdrawals…she said it can be done, but between the diarrhea and vomiting you can create quite a mess…and it would be nice to have housekeeping taking away all the dirty towels and such. (And she also advised to have someone with me…just in case).
The 2nd method would take much longer (and I’m afraid I would really fail at this choice):
….she said we could start tapering off and it would take up to 4 months!!!
Neither one of those choices sounded good to me…
I know I need to get off these meds because they aren’t going to kill me-but the affects they have on my body WILL KILL me…starting with teeth falling out due to dry mouth, constipation is unbearable, the esophageal spasms and doubling over from stomach aches/pains.
It’s all too much!!
There just doesn’t seem to be a right answer.

Anita

Hello Arlene,
Sorry I have another question,
I will be starting withdrawal in the next few days. I can’t pay for any centers or much now. With out insurance the doctor I’m seeing send me to a plethora of doctors which has left me a bit broke. Are there things one can do at home to help the withdrawal? I do have issues that could cause some severe problems during a withdrawal.
Thank you again,
Anita Spero

It’s very hard living your life dependent on medication to keep you going. At times you do feel that it is not really helping all that much, until you do try stopping it all together. Big mistake.
My Dr has got me on routine medication that does help & I have been in a form of remission for a few years now, after a lot of hit & miss attempts to gain some control over this insidious condition. I can at least participate in most daily activities, not as well as I once did, however, I am grateful for the perseverance of my Dr & now stick to the regime set out for me. If you find a good Dr it’s half the battle. There is not enough awareness of these conditions & not enough tolerance. Be kind to yourself, realise you are stuck with what you have & try to set realistic goals that you can stick to & above all, heed the advice from your Dr….

arlene Grau

Judi, I also take Cymbalta for my fibromyalgia as well as Lyrica. They were both medications I stopped taking cold turkey, if you will. Now that I’m back on them both I’m able to sleep and I don’t feel the urge to go back to pain killers. I continue my search in a holistic remedy but until then I will follow my doctor’s orders to a T!

John, my dr recently raised my infusion dosage and said if it doesn’t work for the 3 week period then he will be switching me to a new medication (which name escapes me). I will definitely ask about this drug at my next visit, good luck to you as well in your health endeavor!

John C

Have you tried Rituxan? Ask your doctor. They are finding this works great for autoimmune disorders, It worked well for me iwth no side effects- Good luck

Judi Sandidge

Congrats for letting your doctor help you get things under control. I took went off some meds without consulting my doctor. I was taking Cymbalta for pain control. It is usually prescribed for depression. I went through four weeks of hell going off Cymbalta. My pain specialist said that anti-depressants are the hardest medicine to get off of. Then I seemed to read it everywhere I turned. I don’t know why I went cold-turkey. I knew better and have told family and friends never to quit their medicine without their doctor’s help. All the years I took Cymbalta it just took the edge off the pain. I would sweat so bad sometimes that my hair and clothes would get wet, day and night. The sweating stopped after I quit Cymbalta.

Yessenia Aguilar

🙂 love you!!